Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 5, 2023, 1:03 PM EDT for 6 counties in Michigan. It took effect at Jul 6, 2023, 2:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2023, 1:03 PM EDT (17:03 UTC)
- In effect from
- Jul 6, 2023, 2:00 PM EDT
- Expired
- Jul 6, 2023, 11:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WHUS43 KGRR 051703 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 103 PM EDT Wed Jul 5 2023 MIZ037-043-050-056-064-071-060115- /O.NEW.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 103 PM EDT Wed Jul 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Especially dangerous areas will be on the north side of any structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
4 follow-up statements
317 WHUS43 KGRR 051924 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 324 PM EDT Wed Jul 5 2023 MIZ037-043-050-056-064-071-060330- /O.CON.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 324 PM EDT Wed Jul 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Especially dangerous areas will be on the north side of any structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
229 WHUS43 KGRR 060758 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 358 AM EDT Thu Jul 6 2023 MIZ037-043-050-056-064-071-061600- /O.CON.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 358 AM EDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the north this afternoon, peaking from mid afternoon through early evening south of Whitehall. The north side of north piers will be most dangerous for swimming, including Holland State Park and South Haven's North Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
705 WHUS43 KGRR 061525 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1125 AM EDT Thu Jul 6 2023 MIZ037-043-050-056-064-071-062330- /O.CON.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1125 AM EDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the north this afternoon, peaking from mid afternoon through early evening south of Whitehall. The north side of north piers will be most dangerous for swimming, including Holland State Park and South Haven's North Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
881 WHUS43 KGRR 061904 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 304 PM EDT Thu Jul 6 2023 MIZ037-043-050-056-064-071-070300- /O.CON.KGRR.BH.S.0008.000000T0000Z-230707T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 304 PM EDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the north this afternoon, peaking from mid afternoon through early evening south of Whitehall. The north side of north piers will be most dangerous for swimming, including Holland State Park and South Haven's North Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 7:50 AM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 7:50 AM EDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 750 AM EDT Wed Jul 5 2023 LATEST UPDATE... Aviation .SHORT TERM...(Today through Thursday) Issued at 350 AM EDT Wed Jul 5 2023 Main focus today through Thursday is convective potential related to a slow moving sfc cold front and a moist/unstable air mass preceding it. Sfc dew pts close to 70 send ML Capes to 1500 J/KG or greater this afternoon and evening, and PWATs rise to near 2 inches tonight as the front draws closer. CAMS suggest only isolated coverage of showers and storms through 00Z this evening due to lack of any decent sfc convergence. Any storms that do develop this afternoon east of the lake shadow will be slow movers due to weak deep layer shear of only 10-15 kts. The storms could contain locally heavy downpours as well as gusty winds with DCAPE values near 1000 J/KG and inverted-V looking HRRR soundings. Attention this evening will be on a line of semi-organized convection ahead of the sfc front in ern WI which will move out over Lk MI after 00Z. Should these storms survive the trek across the cool waters of Lk MI, a few of them could be strong to severe with wind gusts and locally heavy rain being the primary threats. The storms are expected to weaken after midnight as instability wanes. The sfc cold front will still be in the vicinity on Thursday due to slow eastward movement of the H5 trough currently over the nrn Plains. Expect convection to re-invigorate by afternoon with the diurnal cycle and convection should favor areas east of Hwy 131. A threat of a few strong or severe storms may still potentially exist/develop as deep layer shear values are shown to ramp up to 35-40 kts by 18Z Thursday. Convective threat expected to end by 00Z Friday with fropa. .LONG TERM...(Thursday night through Tuesday) Issued at 350 AM EDT Wed Jul 5 2023 Summary: Friday continues to look dry. Saturday into early Sunday features precipitation brushing the southern forecast area, generally south of I-96. Next work week features nearly constant precipitation chances that are climatologically on the low side and associated with poor predictability. With respect to precipitation chances and timing this weekend, there is a wide variety of solutions among the deterministic and ensemble guidance. Predictability is limited by a combination of: 1) A Hudson Bay upper low providing varying amounts of upper cyclonic flow to the western Great Lakes. 2) A much more active upper jet axis spanning the CONUS at a latitude that's not far south of the Great Lakes. The Hudson Bay low shows less southward extension of its associated PV "reservoir" compared to before. This is just a fancy way of saying that upper forcing from the low for our forecast area looks weaker and more ephemeral. On the other hand, the mid-latitude jet looks more like a player by occasionally buckling northward/poleward and is the driver for the aforementioned weekend PoPs. Predictability after the weekend gets no better as ensemble solutions remain very scattershot. Related to this, there was a major upgrade to the ECMWF ensemble (ECE) in late June that, among other things, reduced ensemble member grid spacing to 9 km (the same as the deterministic). The implications are interesting. Using a 5- 7X grid spacing rule of thumb to estimate actual resolution, features with a horizontal scale of 45-63 km (or about 30-40 miles) can now be reasonably resolved by each ensemble member. That is highly comparable to the scale of many of the MCSs we actually observe. This convergence in scale may help explain why a small minority of ensemble members show precipitation at different times early next week, and yet many of those members forecast surprisingly large amounts of precipitation well in excess of an inch. It will take some time to recalibrate how to interpret these types of solutions from the ECE. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 750 AM EDT Wed Jul 5 2023 Areas of MVFR and patchy IFR due to fog/haze dissipating by 13Z. Otherwise VFR weather expected today with the exception of where/when any heavier showers or storms occur in the afternoon and evening. Coverage of showers/storms expected to be isolated through 00Z, increasing to scattered/numerous after 00Z as a cold front approaches from the west. Any stronger storms this evening will have the potential for briefly strong/gusty winds and heavy downpours producing IFR vsbys, particularly over wrn sections of the area. MVFR to IFR cigs arriving after 09Z near/west of a GRR to BTL line as the cold front pushes in. && .MARINE... Issued at 350 AM EDT Wed Jul 5 2023 Strong northerly flow event is possible on Thursday behind a cold frontal passage which may require Small Craft Advisories and Beach Hazard Statements. Preceding the cold front today the winds will be southerly at 10-15 kts with 1-3 ft waves. A line of tstms will enter Lk MI from eastern WI this evening, and could produce a period of strong/gusty winds before weakening toward Midnight. Can't rule out some patchy dense fog patches today due to moist air mass with dew pts near 70 flowing over the cooler waters. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...Meade LONG TERM...TJT AVIATION...Meade MARINE...Meade
Hazardous weather outlook, Jul 5, 11:04 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1104 AM EDT Wed Jul 5 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1104 AM EDT Wed Jul 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A marginal risk for severe thunderstorms exists later this afternoon into the evening. Isolated damaging wind gusts will be possible with the strongest storms. In addition, cloud to ground lightning strikes, small hail and locally very heavy downpours will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms Thursday afternoon may produce locally heavy downpours and strong gusty winds, mainly east of Highway 131. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into this evening. LMZ844>849-060815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1104 AM EDT Wed Jul 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A period of thunderstorms is possible for this evening, with the primary threats being strong gusty winds, dangerous lightning, and limited visibility in heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The waves will likely become hazardous to mariners and swimmers Thursday afternoon and evening as increasing winds build the waves. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into this evening.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:58 PM EDT | Small Craft Advisory | GRR | 34 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.